Alert archive / California / Frost Advisories in 2020

Frost Advisory 15, NWS Eureka, CA

March 25, 2020Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Mar 25, 2020, 1:37 PM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Mar 26, 2020, 3:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2020, 1:37 PM PDT (20:37 UTC)
In effect from
Mar 26, 2020, 3:00 AM PDT
Expired
Mar 26, 2020, 9:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WWUS76 KEKA 252037
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
137 PM PDT Wed Mar 25 2020

CAZ110-111-114-115-260530-
/O.NEW.KEKA.FZ.W.0006.200326T1000Z-200326T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
137 PM PDT Wed Mar 25 2020

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PDT THURSDAY...

* WHAT...Sub-freezing temperatures in the mid 20s to lower 30s 
  are expected.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior, Northern Lake County and Southern Lake 
  County Counties.

* WHEN...From 3 AM to 9 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-103-109-112-113-260530-
/O.NEW.KEKA.FR.Y.0015.200326T1000Z-200326T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
137 PM PDT Wed Mar 25 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT THURSDAY...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, Mendocino 
  Coast, Southwestern Mendocino Interior and Southeastern 
  Mendocino Interior Counties.

* WHEN...From 3 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
537 
WWUS76 KEKA 260333
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
833 PM PDT Wed Mar 25 2020

CAZ110-111-114-115-261145-
/O.CON.KEKA.FZ.W.0006.200326T1000Z-200326T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
833 PM PDT Wed Mar 25 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT
THURSDAY...

* WHAT...Sub-freezing temperatures in the mid 20s to lower 30s 
  are expected.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior, Northern Lake County and Southern Lake 
  County Counties.

* WHEN...From 3 AM to 9 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-103-109-112-113-261145-
/O.CON.KEKA.FR.Y.0015.200326T1000Z-200326T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
833 PM PDT Wed Mar 25 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT
THURSDAY...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, Mendocino 
  Coast, Southwestern Mendocino Interior and Southeastern 
  Mendocino Interior Counties.

* WHEN...From 3 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
319 
WWUS76 KEKA 261157
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
457 AM PDT Thu Mar 26 2020

CAZ110-111-114-115-261600-
/O.CON.KEKA.FZ.W.0006.000000T0000Z-200326T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
457 AM PDT Thu Mar 26 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures in the mid 20s to lower 30s 
  are expected.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior, Northern Lake County and Southern Lake 
  County Counties.

* WHEN...From 3 AM to 9 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-103-109-112-113-261600-
/O.CON.KEKA.FR.Y.0015.000000T0000Z-200326T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
457 AM PDT Thu Mar 26 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, Mendocino 
  Coast, Southwestern Mendocino Interior and Southeastern 
  Mendocino Interior Counties.

* WHEN...From 3 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
616 
WWUS76 KEKA 261546
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
846 AM PDT Thu Mar 26 2020

CAZ110-111-114-115-261700-
/O.EXP.KEKA.FZ.W.0006.000000T0000Z-200326T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
846 AM PDT Thu Mar 26 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...

$$

CAZ101-103-109-112-113-261700-
/O.EXP.KEKA.FR.Y.0015.000000T0000Z-200326T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
846 AM PDT Thu Mar 26 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 25, 4:45 AM PDT, 8 hours 52 minutes earlier.

Area forecast discussion, Mar 25, 4:45 AM PDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
445 AM PDT Wed Mar 25 2020

.SYNOPSIS...A cold and unstable air mass will result in scattered
rain and mountain snow showers through this evening before dry
weather returns Thursday. Precipitation may return to the area by
this weekend, primarily to the north of Cape Mendocino.

&&

.DISCUSSION...Scattered showers continue to meander over northwest
CA this morning. Satellite imagery is currently depicting a band of
stronger shower activity tracking southward down the west coast,
with model guidance indicating that this band is being supported by
an area of very low temperatures aloft. This colder air aloft is
forecast to move over the area later today, and when combined with
daytime heating, will likely result in an uptick in convective
shower activity this afternoon. Isolated small hail is possible in
heavier showers, however confidence remains low as to whether there
will be any accumulation. Shower activity is expected to then
diminish tomorrow evening with the loss of daytime heating, with
widespread clearing overnight.

Tonight will likely be colder as the boundary layer slowly dries
out. Another freeze or hard freeze warning will be necessary for
Mendocino and Lake counties where the growing season has begun. A
frost advisory or a freeze warning may also be needed for coastal
portions of Humboldt and Del Norte counties Thursday morning, as
temperatures could potentially dip into the lower to mid 30s in
protected areas, however just how cold it gets will depend on how
quickly moisture exits the north coast. Dry weather is forecast
to follow on Thursday.

Precipitation chances are expected to return to the northern portion
of the area on Friday. Model inconsistencies leave confidence on the
timing and amounts, however ensemble guidance continues to indicate
precip chances continuing through the weekend. Snow levels are
expected to rise during this time period, with most precipitation in
the form of rain. /TDJ&DUG

&&

.AVIATION...Showery weather will continue today with most widespread
activity from late morning into the afternoon. Visibilities and
ceilings will mostly remain in the VFR range. Winds will be light.
/SEC

&&

.MARINE...Northerly winds will gradually increase later today and
tonight with borderline advisory level conditions across the S zones
from this evening through Thursday evening. A NW swell will very
gradually wane through the remainder of the week. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PDT this morning for CAZ109-112-113.

     Freeze Warning until 9 AM PDT this morning for CAZ110-111-114-
     115.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 6 AM Thursday to midnight PDT Thursday
     night for PZZ455.

     Small Craft Advisory from 9 PM this evening to 3 AM PDT Friday
     for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 25, 9:02 AM PDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
902 AM PDT Wed Mar 25 2020

CAZ102-105>108-261615-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
902 AM PDT Wed Mar 25 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Snow showers will linger today. An inch of new snow will be possible
above 2500 feet.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-109-261615-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
902 AM PDT Wed Mar 25 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Small hail is possible in heavy showers today. No accumulation is
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110>112-261615-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-
902 AM PDT Wed Mar 25 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

There is a slight chance of thunderstorms this afternoon.
Brief heavy rain with small hail be possible with storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ113>115-261615-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
902 AM PDT Wed Mar 25 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

There is a slight chance of thunderstorms this afternoon.
Brief heavy rain with small hail be possible with storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:11 AM PDTSmall Craft AdvisoryEKA48 hr
Mar 25, 1:37 PM PDTFreeze WarningEKALake, Mendocino19 hr

Nearby

Frost Advisories in California, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.